MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Codes Restricted Flow rate (1248); Malposition of Device (2616)
Health Effect - Clinical Code Bradycardia (1751)
Date of Event 12/05/2021
Type of Reportable Event Death
Event or Problem Description
The complainant reported a patient in non-st elevation myocardial infarction with hypotension, acute severe mitral regurgitation, and low ejection fraction was implanted with an impella 5.5 device for mechanical circulatory support to stabilize and unload the patient's left heart.During delivery of the impella into the left ventricle, the impella 5.5 was placed directly info the papillary wall and was unable to be moved.The medical team was advised to pull the guidewire, and then turn the impella as there was suspicion the guidewire was in the chordae.The patient then went into bradycardia and lost blood pressures.The impella 5.5 was successfully turned towards the apex after removal of the guidewire and support was then initiated.It was noted by the physician they believe that the patient's pressures dropped due to the right coronary artery being completely blocked and having no perfusion.During support, there were suction alarms.The power level of the impella 5.5 was dropped from p9 to p8 and the patient was given fluid volume to resolve the alarms.The patient remained on support for 5 days, and it was determined the patient was unlikely to survive any further revascularization and the decision was made to withdraw care.Care was withdrawn, and the patient expired.Although the patient's presenting condition may be more likely have impacted the event the impella cannot be excluded as a possible contributing factor in the patient's demise.
 
Additional Manufacturer Narrative
The impella device was not received from the customer; therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.Impella 5.5 with smartassist for use during cardiogenic shock and high-risk pci instructions for use for the related event are as follows: section: potential adverse events (united states): "acute renal dysfunction, aortic valve injury, bleeding, cardiogenic shock, cerebral vascular accident/stroke, death, hemolysis, limb ischemia, myocardial infarction, renal failure, thrombocytopenia and cardiac or vascular injury (including ventricular perforation)." this report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key21732384
Report Number1220648-2025-27107
Device Sequence Number8635547
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2022113536(17)230731
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2022113536
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2021
Initial Report FDA Received Date03/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age79 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite